Originally Posted by Ruthy
Have any of you been on Lupron several years and stopped the treatment (under physicians advice) to relieve the side effects? I was wondering what your experiences were. Thank you.
I haven't responded as I basically addressed this in post #6 to thread "Re: Hormone Therapy (Medical Castration) Side Effects..." a couple of days ago. The number of years on therapy, especially if greater than 2, and the age of the patient when he goes off therapy, especially if greater than 70, make a big difference. Dr. Fernand Labrie from Laval University in Quebec is known as the "Father of Combined Hormone Blockade" therapy, and unlike many other leaders in hormonal blockade therapy, he believes strongly in continuous therapy rather than intermittent therapy. (As a layman who believes in the intermittent approach advocated strongly by some other doctors, I'm convinced he's wrong in thinking intermittent therapy risky, but time (and research) will tell. In fact, there's already some evidence that intermittent therapy is just as good and probably better, provided the cancer is under good control, and I believe this includes no metastasis.)
He was the first doctor to strongly advocate combining an antiandrogen drug (flutamide at the time, later Casodex) with an LHRH-agonist drug (either Lupron or Zoladex, typically, or an equivalent), and he influenced a number of the doctors whose views I follow closely. Therefore, he has a lot of experience with men like your father. While he does not advocate intermittent therapy, he does have patients who have gone off therapy after 6, 7, 8, 9 etc. years, and he has published papers on how they have done. You will find good information if you get access to the papers yourself, but basically, the patients have had excellent control of their cancers, especially after 9 years of continuous treatment, but have not recovered testosterone as I recall the information.